Kansas, 2001

Hail in Kansas, June 12, 2001

June 12, 2001 · NWS DDC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 1:40 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 1:40 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT TUE JUN 12 2001

FORECAST CHALLENGES ARE MANY ESPECIALLY WEDNESDAY'S POSITION OF
COLD FRONT AND DRY LINE, AND ASSOCIATED HIGH TEMPS AND SCATTERED
THUNDER CHANCES. THEN HIGHS ON THURSDAY AND ANY LINGERING STORMS ON
THURSDAY MORNING.

SURFACE MAP SHOWS DRY LINE TRYING TO PUSH ACROSS FAR WEST KANSAS
WITH LEAD VORT MAX. ALSO A WEAKENING COOL FRONT IS NEAR GARDEN CITY.
ACCAS CLOUD FIELD IN VORT MOVING ACROSS WEST KANSAS ALSO BUT
ATMOSPHERE CAPPED WITH VERY WARM AIR AT 700 MB AT 17C. WILL GO WITH
DRY FORECAST FOR EVENING AND NOT EXPECT CAP TO BREAK. COLD FRONT
THEN FORECAST TO DROP INTO NORTHWESTERN KANSAS LATE AND BE NEAR A
SYRACUSE TO SCOTT CITY LINE BY 7 AM. ANOTHER STRONGER SHORTWAVE IS
FORECAST TO ALSO PUSH INTO WEST KANSAS BY 7 AM AND THIS MAY BE ENOUGH
TO POP A FEW THUNDERSTORMS IN THE LESS CAPPED AIR WEST AND NORTH
TOWARD MORNING. WILL CARRY A 20 POP LATE IN THOSE AREAS.

BIG QUESTION THEN IS POSITION OF COLD FRONT AND DRY LINE ON WEDNESDAY
MORNING AND WHERE IT WILL END UP BY 7 PM. IF MCS FIRES IN NEBRASKA
TONIGHT THEN POSSIBLE OUTFLOW SURGE MAY HELP KICK COLD FRONT OUT
FASTER THAN PROGGED. WILL GO WITH FRONTAL BOUNDARY FROM LIBERAL TO
DODGE CITY TO LARNED OR ST. JOHN BY 7 PM WITH HOT AIR TO THE SOUTH
OF THAT LINE. WILL GO WITH WIDE RANGE OF HIGH TEMPS WITH 80S NORTH
TO MID AND UPPER 90S SOUTH AND EAST CWA. NOT ALOT OF CONFIDENCE IN
THESE TEMPS ANYWHERE. WILL THROUGH IN A 20 TO 30 POP FOR MORE
THUNDERSTORMS ALONG AND BEHIND FRONT IN LESS CAPPED AIR AND THEN
THINK DRY LINE TROF COULD BE ANOTHER FOCUS FOR A FEW THUNDERSTORMS
FROM COLDWATER TO PRATT AND SAINT JOHN.

ON WEDNESDAY NIGHT THE MAIN UPPER LOW WILL CUT ACROSS WITH THE COLD
FRONT SURGING THROUGH ENTIRE AREA. WILL GO WITH 50 POPS REGION WIDE
WITH FRONTAL LIFT AND UPPER WAVE UVVS. THE THUNDERSTORMS SHOULD
EXIT ENTIRE REGION BY 12Z EXCEPT AROUND MED LODGE WHICH COULD LINGER
JUST BEYOND 12Z THURSDAY.

THURSDAY LOOKS TO BE DRYING OUT AT ALL LEVELS WITH FRONT AND
MOISTURE PUSHED EAST OF AREA. STILL SOME PVA WITH WAVE AROUND AREA
BUT LITTLE MOISTURE TO WORK WITH. COULD HAVE A FEW CLOUDS AND THAT
IS ABOUT IT. TEMPS WILL BE MUCH COOLER WITH HIGHS ONLY IN THE 70S
USING FORECAST SOUNDINGS.

EXTENDED DISCUSSION...
UPPER LVL TROF EXITS THE CENTRAL PLAINS BY THURSDAY NIGHT WITH SFC
HIGH BEGINNING TO SETTLE INTO THE REGION. SKIES SHOULD GENERALLY BE
CLEAR WITH LARGE SCALE SUBSIDENCE PRESENT BEHIND THE EXITING WAVE.
MEAN FLOW THEN BEGINS TO TAKE ON A MORE ZONAL FLOW THROUGH THE START
OF THE WEEKEND SO WITH WINDS BECOMING PERPENDICULAR TO THE ROCKIES
EXPECT THE TEMPS TO BEGIN REBOUND AS CURRENT EXTENDED SUGGESTS.

ALL MODELS IN GENERALLY GOOD AGREEMENT WITH THE NEXT UPPER LVL
SYSTEM DROPPING SOUTH ACROSS THE CANADIAN COAST OVER THE WEEKEND. AS
ANOTHER UPPER LVL TROF DEVELOPS OVER THE WESTERN CONUS EARLY NEXT
WEEK, RIDGING WILL BE PRESENT IN THE PLAINS. THIS SHOULD KEEP TEMPS
IN/NEAR THE 90S WITH LIMITED PCPN THROUGH EARLY NEXT WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/087 053/077 049 025
GCK 059/082 050/077 047 125
EHA 053/085 049/078 047 025
LBL 055/094 053/078 049 025
HYS 067/083 054/076 046 235
P28 071/097 065/079 053 125

.DDC...NONE.

KRUSE/RB

In the hours before

Special weather statement, Jun 12, 6:25 PM CST, 20 minutes before
KSZ061>063-074>077-084>087-130359-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH 411 CANCELLED FOR PART OF SOUTHWESTERN
KANSAS...

AT 720 PM CDT THE BOUNDARY SEPARATING RELATIVELY DRY AIR OVER
THE SOUTHWESTERN CORNER OF KANSAS FROM VERY MOIST AND UNSTABLE
AIR OVER MUCH OF THE REMAINDER OF THE STATE EXTENDED FROM CHARLESTON
TO MEADE. SCATTERED THUNDERSTORMS WERE IN PROGRESS OVER CENTRAL
MEADE COUNTY. THE THREAT OF SEVERE THUNDERSTORMS HAD ENDED
IN THE DRY AIR, SO SEVERE THUNDERSTORM WATCH 411 NO LONGER IS
VALID FOR THE FOLLOWING COUNTIES...

FINNEY...GRANT...HAMILTON...HASKELL...KEARNY...MORTON...SEWARD...
STANTON...AND STEVENS.

SEVERE THUNDERSTORM WATCH NUMBER 411 REMAINS IN EFFECT UNTIL 1100
PM FOR GRAY AND MEADE COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES AND WARNINGS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

The radar

The Dodge City radar (KDDC), 26 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gray

When
June 12, 6:45 PM CST
Where
Gray County, 1 mi N of Ensign
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -100.233

Hail, Ford

When
June 12, 6:50 PM CST
Where
Ford County, 5 mi W of Dodge City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255852, 5255853.